Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Raleigh, NC

July 22, 2017Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2017, 5:57 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 5:57 PM EDT (21:57 UTC)
Expired
Jul 22, 2017, 6:45 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:23 PM EDTTSTM WND DMG2 Wnw Lewisville, NCTREE DOWN ON POWERLINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS52 KRAH 222157
SVRRAH
NCC057-067-222245-
/O.NEW.KRAH.SV.W.0165.170722T2157Z-170722T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
557 PM EDT SAT JUL 22 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southern Forsyth County in central North Carolina...
  Northern Davidson County in central North Carolina...

* Until 645 PM EDT

* At 556 PM EDT, a severe thunderstorm was located near Clemmons, or
  9 miles west of Winston-Salem, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winston-Salem, High Point, Lexington, Thomasville, Clemmons,
  Bermuda Run, Lewisville, Arcadia, Gordontown and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3617 8041 3601 8004 3574 8006 3579 8048
      3581 8047 3584 8048 3583 8046 3583 8043
      3585 8042 3584 8039 3586 8039 3588 8042
      3589 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3606 8051 3608 8051
TIME...MOT...LOC 2156Z 310DEG 14KT 3606 8043 

HAIL...<.75IN
WIND...60MPH
 
$$

77
2 follow-up statements
890 
WWUS52 KRAH 222219
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
619 PM EDT SAT JUL 22 2017

NCC057-067-222245-
/O.CON.KRAH.SV.W.0165.000000T0000Z-170722T2245Z/
Forsyth NC-Davidson NC-
619 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...

At 619 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Winston-Salem to Bermuda Run, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Clemmons, Bermuda
Run, Arcadia, Gordontown and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3607 8037 3605 8018 3601 8004 3574 8006
      3579 8048 3581 8047 3584 8048 3583 8046
      3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046
TIME...MOT...LOC 2219Z 307DEG 14KT 3598 8022 3601 8042 

HAIL...<.75IN
WIND...60MPH
 
$$

77
583 
WWUS52 KRAH 222236
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
636 PM EDT SAT JUL 22 2017

NCC057-067-222246-
/O.EXP.KRAH.SV.W.0165.000000T0000Z-170722T2245Z/
Forsyth NC-Davidson NC-
636 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORSYTH AND NORTHERN
DAVIDSON COUNTIES WILL EXPIRE AT 645 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3607 8037 3605 8018 3601 8004 3574 8006
      3579 8048 3581 8047 3584 8048 3583 8046
      3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046
TIME...MOT...LOC 2236Z 310DEG 14KT 3594 8016 3597 8036 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:46 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 3:46 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
346 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Hot high pressure will remain across the mid-South and southern
Appalachians through the weekend, then gradually weaken by
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 343 PM Saturday...

Dangerously hot conditions will continue across central NC
through Sunday evening...

Excessive Heat Warning now in effect for the cities of Raleigh
and Fayetteville (counties of Wake and Cumberland) through
Sunday at 700 PM...

Excessive Heat Warning has been expanded to include much of the
Coastal Plain and eastern Piedmont through 700 PM Sunday...

Heat advisory in effect for the rest of our region, including
all of the rest of the area through through 7 PM Sunday...

Mid-afternoon temperatures had reached 99 at Raleigh and
Fayetteville, with heat indices of 107 and 113 respectively.
Many areas, including the NW Piedmont were reporting
temperatures in the mid to upper 90s, with heat indices of 105
or higher. A SW breeze around 10 mph was helping a bit; although
in the sun it feels like a blow torch. Actual highs of 97-101
still expected, with heat indices of 110-115 in the Warning
area, 105-109 in the Advisory.

Convection has been limited to isolated over the Piedmont, but
there were several rather large thunderstorms over the ridges in
the Blue Ridge near the low level trough, moving ESE. We will
maintain a slight chance POP for isolated storms through the
early evening, and keep the chance POP in the NW as some of the
CAMS were showing this convection activity may develop further
and drift toward the NW-N Piedmont through 700 or 800 PM.

MLCapes of 2000 to 2500+ J/KG along with PW's in excess of 2+
inches in the east suggest any storm will be capable of very
heavy rain and strong, gusty wind to 45-50 mph.

Heat Warnings and Advisories have been extended through the
night as lows of 77-82 will not allow enough cooling potential
for those outdoors or those with no air conditioning. Air
movement is a must when nightly lows do not fall below 80.

Upstream MCS activity may generate some threat of convection
across the northern tier later tonight.

&&

.SHORT TERM /SUNDAY THROUGH THROUGH SUNDAY NIGHT/...
As of 343 PM Saturday...

...Warnings and Advisories continue through 700 PM Sunday
evening...

Another day of very hot temperatures of 96-101, with dew points
near record highs (mid to upper 70s in the east) yields heat
index values of 105 to 115, highest in FAY and Raleigh and
Coastal Plain. These Warnings and Advisories have been extended
through the night as lows of 77-82 will not allow enough cooling
potential for those outdoors or those with no air conditioning.
Air movement is a must when nightly lows do not fall below 80.

Convection chances will increase Sunday afternoon and evening as
a weakening cool front approaches in the WNW flow aloft. At
least scattered storms should bring cooling relief to portions
of the region late day or during Sunday evening. Thunderstorm
chances remain Sunday night. Lows generally a few degrees cooler
with lower to mid 70s north and west, upper 70s SE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 300 PM SATURDAY...

Cyclonic flow aloft initially over the Mid-Atlantic is progged to
weaken by mid-week as a New England trough lifts northeast into the
Atlantic and a central CONUS ridge extends eastward into the
Appalachians, though shortwave energy may stall out over the
Southeast in the process. Cyclonic flow aloft is progged to
strengthen/return by mid/late week an upper level ridge amplifies
over the Intermountain West/Rockies. Expect near to slightly above
normal temperatures and above normal precip chances early next week,
transitioning to near normal temperatures and precip chances mid-
week as flow aloft weakens (though confidence is lower than average
given that shortwave energy may stall over the Southeast), followed
by above normal chances for precip and below normal temperatures by
the end of the week as cyclonic flow aloft strengthens over the
region. -Vincent

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 335 PM Saturday...

Aside from a small chance of MVFR thunderstorms, and associated
gusty winds, generally VFR conditions with light surface winds
are expected through the TAF period. The relative highest
probability of convection will be at INT and GSO, where upstream
convection and associated outflow, from a couple of MCS's over
the OH Valley and/or from the Appalachians, may propagate late
this afternoon and this evening. Otherwise and elsewhere, an
isolated "pop-up" storm will be possible, but predictability and
timing of any such occurrence is too low to include for any
other TAF site at this time.

Outlook: Mainly VFR conditions will continue through the middle of
next week, with the primary sub-VFR risk coming courtesy of showers
and storms that will grow in coverage each successive day through
Tue.

&&

.CLIMATE...
RDU Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
22 July  |  103   2011  |     78     2011
23 July  |  105   1952  |     78     2011
24 July  |  101   2011  |     79     2011

GSO Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
22 July  |  101   1926  |     77     2011
23 July  |   99   1952  |     78     2010
24 July  |   99   1914  |     78     2010

FAY Records:
Date     |  High  Year  |  High Min  Year
-------------------------------------------
22 July  |  107   1932  |     79     2011
23 July  |  103   2011  |     79     1998
24 July  |  105   1952  |     79     1945

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM EDT Sunday for NCZ010-011-
026>028-041>043-077-078-085-086-088-089.
Heat Advisory until 7 PM EDT this evening for NCZ010-011-
026>028-042-043-077-078-085-086-089.
Heat Advisory until 7 PM EDT Sunday for NCZ007>009-021>025-
038>040-073>076-083-084.

&&

SYNOPSIS...BADGETT/MWS
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...VINCENT
AVIATION...BADGETT/MWS
CLIMATE...RAH
Hazardous weather outlook, Jul 22, 3:21 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
321 PM EDT Sat Jul 22 2017

NCZ007>009-021>025-038>040-073>076-083-084-231930-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
321 PM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated severe thunderstorms will be possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-026-231930-
Warren-Franklin-
321 PM EDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Isolated severe thunderstorms will be possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-041>043-077-078-085-086-088-089-231930-
Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Scotland-
Hoke-Cumberland-Sampson-
321 PM EDT Sat Jul 22 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Isolated severe thunderstorms will be possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 5:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 NNE DONNAHA           36.25N  80.42W
07/22/2017                   FORSYTH            NC   911 CALL CENTER

            FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN
            ACROSS ROAD AT 5000 BLOCK OF SPAINHOUR MILL RD IN
            TOBACCOVILLE.

&&

EVENT NUMBER RAH1700584

TDH
Local storm report, Jul 22, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 N DONNAHA             36.25N  80.43W
07/22/2017                   FORSYTH            NC   911 CALL CENTER

            FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN
            ACROSS ROAD ON DONNAHA RD IN TOBACCOVILLE.

&&

EVENT NUMBER RAH1700585

TDH
Special weather statement, Jul 22, 5:44 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
544 PM EDT SAT JUL 22 2017

NCZ021-022-038-039-222245-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
544 PM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON...NORTHERN RANDOLPH AND SOUTHWESTERN GUILFORD
COUNTIES UNTIL 645 PM EDT...

At 543 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Kernersville to near Enon. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Winston-Salem, High Point, Lexington, Randleman, Thomasville,
Kernersville, Clemmons, Bermuda Run, Lewisville and Archdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3615 8044
      3612 8006 3577 7963 3586 8035 3589 8037
      3596 8038 3599 8042 3600 8041 3606 8047
      3605 8049 3609 8052
TIME...MOT...LOC 2143Z 310DEG 15KT 3603 8016 3610 8042

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:39 AM EDTExcessive Heat WarningRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 8 more39 hr
Jul 22, 4:33 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford72 min
Jul 22, 5:44 PM EDTSpecial Weather StatementRAHForsyth61 min
Jul 22, 6:47 PM EDTSpecial Weather StatementRAHDavie43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.